NyQuil is an over-the-counter non-prescription drug used to treat cold, cough, allergies and flu symptoms. It contains four main components: acetaminophen, doxylamine, dextromethorphan and pseudoephedrine. These combined components help relieve sick patients of their symptoms and provide a sleeping aid to them.
Each component of NyQuil has a specific symptom target. When taken in large quantities, each component will cause serious health risks to the patient.
Acetaminophen is a common pain reliever. When used in NyQuil, it helps relieve sinus pain, head pain and achy muscles. It also reduces the patient’s fever. Doxylamine is a form of antihistamine that reduces sneezing, watery eyes and a runny nose. It's also used as a sleeping aid. Dextromethorphan suppresses coughs by targeting the reflex in the brain that causes coughing. Pseudoephedrine relieves patients of congestion by shrinking blood vessels in the nose. It also reduces sinus pressure and build-up.
The Effects of a Nyquil Overdose
Overdosing on acetaminophen is one of the most common poisonings in the world. If it's taken in large quantities, the onset of symptoms will first be mild. Often the overdose starts with nausea, stomach pain and sweating. It later progresses to jaundice, intense upper stomach pain and confusion. When acetaminophen is taken in extreme quantities, the symptoms may progress to convulsions, coma and liver failure. An overdose may lead to death without rapid treatment.
Overdosing on doxylamine will first lead to extreme drowsiness, dry mouth and dizziness. Seizures may occur after a large overdose. In extreme and rare cases, an overdose of doxylamine can result in secondary acute renal failure.
A threatening overdose of doxylamine would require the patient to ingest large quantities of the drug. However, since it is a depressant, a severe overdose can lead to respiratory failure. Milder overdose symptoms include nausea, vomiting and intense hallucinations that could lead to paranoia. If doxylamine is consistently abused, it can cause the user to form lesions on their brain which affects memory, cognitive ability and emotions.
Overdosing on pseudoephedrine will not kill you unless you consume an extreme amount of the substance. Common symptoms of overdosing on pseudoephedrine are dizziness, increased heart rate and nervousness.
Taken alone, each of these components could have very negative effects on the body. When they are combined--as they are in NyQuil--the user may experience many of the different symptoms associated with each substance. However, since an overdose on acetaminophen is very extreme, the consequences of overdosing on that component are much more dangerous than the rest. An extreme overdose of NyQuil could very easily lead to death due to the acetaminophen in the drug.